Article

Toxic psychosis due to diphenhydramine hydrochloride.

JAMA The Journal of the American Medical Association (Impact Factor: 29.98). 02/1968; 203(4):301-2. DOI: 10.1001/jama.203.4.301
Source: PubMed
0 Bookmarks
 · 
110 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report a case of diphenhydramine intoxication in a dog. A five month old intact male Labrador Retriever was presented after ingesting approximately 36 diphenhydramine tablets (50 mg/tablet; approximate ingested dose of 1800 mg or 67 mg/kg). Physical examination findings included severe ataxia, profound disorientation, severe continuous spastic muscle tremors, hyperthermia, tachycardia, tachypnea, and hyperesthesia. The dog was unresponsive to intravenous diazepam and phenobarbital, but rapidly responded to an intravenous bolus and subsequent continuous infusion of guaifenesin and supportive fluid therapy. The serum diphenhydramine level on admission was 537 ng/ml. The toxic level is not reported for dogs, but is considered>60 ng/ml in people. The dog was discharged 24 hours after admission with no apparent residual effects.
    Journal of Veterinary Emergency and Critical Care. 06/2007; 7(2):89 - 93.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In 2003, there were 28,092 human exposures to diphenhydramine reported to poison centers in the US. A related drug, dimenhydrinate, is a less frequent cause of poisonings. Between January 2000 and June 2004, there were 2,534 reported dimenhydrinate ingestions in children less than 6 years of age. An evidence-based expert consensus process was used to create this guideline. Relevant articles were abstracted by a trained physician researcher. The first draft was created by the primary author. The entire panel discussed and refined the guideline before distribution to secondary reviewers for comment. The panel then made changes based on the secondary review comments. The objective of this guideline is to assist poison center personnel in the appropriate out-of-hospital triage and initial management of patients with a suspected ingestion of diphenhydramine or dimenhydrinate, or a dermal exposure to diphenhydramine. This guideline is based on an assessment of current scientific and clinical information. The expert consensus panel recognizes that specific patient care decisions may be at variance with this guideline and are the prerogative of the patient and the health professionals providing care, considering all of the circumstances involved. This guideline does not substitute for clinical judgment. The panel's recommendations for dermal or oral exposures to diphenhydramine or oral exposures to dimenhydrinate follow. The grade of recommendation is in parentheses: 1) All patients with suicidal intent, intentional abuse, or in cases in which a malicious intent is suspected (e.g., child abuse or neglect) should be referred to an emergency department (Grade D). 2) In patients without evidence of self-harm, abuse, or malicious intent, poison center personnel should elicit additional information including the time of the ingestion or dermal exposure, determination of the precise dose ingested, and the presence of co-ingestants (Grade D). 3) Patients experiencing any changes in behavior other than mild drowsiness or mild stimulation should be referred to an emergency department. Examples of moderate to severe symptoms that warrant referral include agitation, staring spells, inconsolable crying, hallucinations, abnormal muscle movements, loss of consciousness, seizures, or respiratory depression (Grade D). 4) For patients referred to the emergency department, transportation via ambulance should be considered based on several factors including the condition of the patient and the length of time it will take the patient to arrive at the emergency department (Grade D). 5) If the patient has no symptoms, and more than 4 hours have elapsed between the time of diphenhydramine ingestion and the call to the poison center, referral to an emergency department is not recommended. For dermal exposures to diphenhydramine, if the patient has no symptoms and it has been more than 8 hours since the diphenhydramine was thoroughly removed from the skin, referral to an emergency department is not recommended (Grade D). 6) Patients with acute ingestions of less than a toxic dose of diphenhydramine, or chronic exposures to diphenhydramine and no or mild symptoms, can be observed at home with instructions to call the poison center back if symptoms develop or worsen. The poison center should consider making a follow-up call at approximately 4 hours after ingestion (Grade D). 7) Children less than 6 years of age who ingest at least 7.5 mg/kg of diphenhydramine should be referred to an emergency department (Grade D). 8) Patients 6 years of age and older who ingest at least 7.5 mg/kg or 300 mg of diphenhydramine (whichever is less), should be referred to an emergency department (Grade D). 9) If the patient has no symptoms, and more than 6 hours have elapsed between the time of dimenhydrinate ingestion and the call to the poison center, referral to an emergency department is not recommended (Grade D). 10) Patients with acute ingestions of less than a toxic dose of dimenhydrinate, or chronic exposures to dimenhydrinate and no or mild symptoms, can be observed at home with instructions to call the poison center back if symptoms develop or worsen. The poison center should consider making a follow-up call at approximately 6 hours after ingestion (Grade D). 11) Children less than 6 years of age ingesting at least 7.5 mg/kg of dimenhydrinate should be referred to an emergency department (Grade D). 12) Patients 6 years of age and older ingesting at least 7.5 mg/kg or 300 mg of dimenhydrinate (whichever is less), should be referred to an emergency department for evaluation (Grade D). 13) Following oral exposures of diphenhydramine or dimenhydrinate, do not induce emesis. Because of the potential for diphenhydramine or dimenhydrinate to cause loss of consciousness or seizures, activated charcoal should not be administered en route to an emergency department (Grade D). 14) For chronic dermal exposures of diphenhydramine, skin decontamination (with water or soap and water) should be attempted prior to transporting a patient to an emergency department unless moderate to severe symptoms are already present. In this circumstance, transportation should not be delayed, and EMS personnel should attempt skin decontamination en route to the emergency department (Grade D). 15) Intravenous sodium bicarbonate may be administered by EMS personnel if QRS widening (QRS >0.10 msec) is present and if authorized by EMS medical direction (Grade D). 16) Physostigmine should be reserved for administration in a hospital (Grade D). 17) Benzodiazepines may be administered by EMS personnel if agitation or seizures are present, and if authorized by EMS medical direction (Grade D).
    Clinical Toxicology 01/2006; 44(3):205-23. · 3.12 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The antihistaminic drug diphenhydramine (DPH) is mainly used as a sedative, hypnotic and antiemetic. In many countries it is over-the-counter available, very common, and generally regarded as a harmless drug. Sixty-eight non-fatal and 55 fatal poisonings with DPH alone or in combination with other drugs were investigated in the Institute of Legal Medicine of the University Hospital Charité between 1992 and 2004. The analytical investigations were performed by HPLC with photodiode array detector (HPLC-DAD). The DPH concentrations ranged from 0.5 to 8.9 microg/mL in the non-fatal cases and from 0.3 to 119 microg/mL in fatal cases. The intoxication symptoms stated during emergency admission were inconsistent, with somnolence, sedation and retardation on one hand and tachycardia, anticholinergic syndrome, agitation, hallucinations, confusion, tremor, convulsions, delirium and coma on the other. In three cases rhabdomyolysis occurred. A concentration above 5 microg/mL can be regarded as potentially lethal. In many of the survivors the time course of the concentrations of DPH and the metabolites desmethyldiphenhydramine (DM-DPH) and diphenylmethoxyacetic acid (DPMA) were investigated. Whereas DM-DPH is present in blood from the very beginning because of the high first pass metabolism, DPMA is slowly formed over several metabolic steps. For this reason, the concentration ratio DPMA/DPH can be used for an approximate estimation of the time between drug intake and sampling in clinical cases or of the survival time after drug ingestion in death cases. In some of the deaths the concentrations in heart blood were much higher than in venous blood. This is explained mainly by agonal aspiration of the vomited gastric content. Besides the majority of suicidal cases also a case of child maltreatment and a case, in which the drug was forcibly administrated in a drug facilitated crime, were investigated. From the results it follows that diphenhydramine is not less poisonous than other prescribed hypnotics. However, despite the hallucinogenic effects, an abuse for recreational purposes was not observed until now.
    Forensic Science International 10/2006; 161(2-3):189-97. · 2.31 Impact Factor